Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 26, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 26, 1999, 7:40 PM CDT for Sedgwick County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 26, 1999, 7:40 PM CDT (00:40 UTC)
- Expired
- Sep 26, 1999, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 8:23 PM CDT | Hail 0.75 | Andale, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 270041 RRA TORICT KSC173-270130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT SUN SEP 26 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 830 PM CDT * AT 736 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES WEST OF MT HOPE...OR ABOUT 14 MILES SOUTHEAST OF HUTCHINSON. THIS DANGEROUS STORM IS MOVING EAST AT 15 MPH. * THE TORNADO WILL BE... NEAR MT HOPE AROUND 750 PM CDT NEAR BENTLEY AROUND 815 PM CDT THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW! IF NO UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE. THIS STORM IS ALSO CAPABLE OF PRODUCING GOLFBALL HAIL AND DOWNBURST WINDS IN EXCESS OF 75 MPH. LAT...LON 3791 9769 3781 9770 3781 9749 3791 9751 DARMOFAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 26, 2:58 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 26, 2:58 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT SUN SEP 26 1999 SEVERAL CONCERNS TO ADDRESS FOR THIS FORECAST. FIRST...IS TIMING OF THE COLD FRONT. SECOND...IS PRECIP CHANCES...AND THIRD IS TEMPS. WATER VAPOR SAT PIX/UA ANALYSIS INDICATES POWERFUL UPPER JET DIGGING INTO THE NW USA HELPING TO DIG UPPER TROF. MEANWHILE AT THE SFC...18Z SFC MAP INDICATES FRONT EXTENDING FROM JUST OF OF SLN TO JUST NORTH OF HUT. FRONT CONTINUES TO MAKE SLOW ESE PROGRESS AND WITH PRESSURE RISES STILL FOUND BEHIND THE FRONT THIS SLOW SOUTHEAST MOVEMENT SHOULD CONTINUE. ETA BEST HANDLED FORECAST POSITION OF THE FRONT AT 18Z...THUS WAS MODEL OF CHOICE TODAY. LAPS DATA SHOWS PLENTY OF CIN STILL NEEDS TO BE OVERCOME FOR TSRA TO DEVELOP ALONG THE FRONT. HOWEVER...WITH MODELS SHOWING MID LVL COOLING LATE THIS AFTERNOON/EVENING STILL EXPECT A LINE OF TSRA TO FORM ALONG THE FRONT. UPPER DIVERGENCE INCREASES NICELY TOWARD 06Z...SO EXPECT PCPN TO CONTINUE AND BECOME MORE WIDESPREAD AFTER SUNSET. ALSO...ETA 70H OMEGA FIELDS SUGGEST LIFT WILL OCCUR IN FRONT AND BEHIND SFC FRONT. WITH 310/315/320K ISENTROPIC SFC/S SHOWING GOOD LIFT BEHIND BOUNDARY THIS APPEARS PLAUSIBLE. ETA/AVN SUGGESTS FRONT SHOULD CLEAR CWA BY 12Z MONDAY...BUT WITH NE FLOW BEHIND BOUNDARY...VERY DRY AIR SHOULD REMAIN NORTHWEST OF THE FORECAST AREA THUS WILL INCREASE LOWS FROM PREVIOUS FCST BUT WILL STILL LEAN TWD COOLER FAN NUMBERS. WILL KEEP MENTION OF RAIN IN FORECAST FOR MONDAY/MONDAY NIGHT/TUESDAY AS SERIES OF SHORTWAVES WILL CONTINUE TO ZIP THROUGH FAST MID LEVEL FLOW AND ETA KEEPS LIFT PER 70H OMEGA FIELDS IN PLACE THROUGH TUESDAY. BEST CHANCES APPEAR TO BE IN SRN KS WHERE ISENTROPIC LIFT/MOISTURE CONVERGENCE ARE GREATEST. WITH 85H TEMPS PLUNGING MONDAY AND EXTENSIVE CLOUD COVER/PCPN FEEL THERE WILL LITTLE RECOVERY IN TEMPS. SOME TEMPORARY DRYING MAY WORK INTO NRN ZONES MONDAY NIGHT...BUT WITH MAIN SHORTWAVE APPROACHING FOR TUESDAY CLOUDS/PCPN SHOULD RETURN. COORD W/DDC FCSTID = 12/HYSELL ICT 58 64 49 62 / 60 50 40 40 HUT 55 62 48 62 / 60 50 40 40 EWK 58 62 49 62 / 60 50 40 40 EQA 58 64 49 62 / 60 50 40 40 WLD 58 65 49 62 / 60 50 40 40 RSL 48 55 46 61 / 40 40 30 40 GBD 48 55 46 61 / 40 40 30 40 SLN 50 57 46 62 / 50 40 20 40 MPR 50 57 46 62 / 50 40 20 40 CFV 61 68 49 64 / 50 50 40 40 CNU 61 68 49 64 / 50 50 40 40 K88 61 68 49 64 / 50 50 40 40 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 59 min |
| Sep 26, 7:13 PM CDT | Tornado Warning | ICT | Reno | 32 min |
| Sep 26, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 41 min |
| Sep 26, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 62 min |
| Sep 26, 9:16 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| Sep 26, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 42 min |
| Sep 26, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Sep 26, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Sep 26, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 45 min |
| Sep 26, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 61 min |
| Sep 27, 12:02 AM CDT | Flash Flood Warning | ICT | Sedgwick | 5 hr |
| Sep 27, 12:13 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Sep 27, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 49 min |
| Sep 27, 3:45 AM CDT | Flash Flood Warning | ICT | Sedgwick | 5 hr |
| Sep 27, 9:10 AM CDT | Flash Flood Warning | ICT | Hodgeman | 10 hr |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.